Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 207, NWS Grand Forks, ND

September 22, 2008Pembina County, North Dakota; Kittson County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 22, 2008, 10:51 PM CDT for Pembina County, North Dakota; Kittson County, Minnesota. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 22, 2008, 10:51 PM CDT (03:51 UTC)
Expired
Sep 22, 2008, 11:30 PM CDT
In force
39 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Kittson County, MN, Pembina County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 153 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 11:00 PM CDTHAIL 0.752 W Pembina, ND
Sep 22, 11:10 PM CDTTSTM WND DMG4 N Orleans, MNSEVERAL LARGE 6-8 INCH DIAMETER TREE LIMBS BLOWN DOWN IN SHELTER BELT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 22, 7:35 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 3.9 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2008-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2008-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 230351
SVRFGF
MNC069-NDC067-230430-
/O.NEW.KFGF.SV.W.0207.080923T0351Z-080923T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1051 PM CDT MON SEP 22 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PEMBINA COUNTY IN NORTHEAST NORTH DAKOTA...
  WESTERN KITTSON COUNTY IN NORTHWEST MINNESOTA...

* UNTIL 1130 PM CDT

* AT 1051 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS LOCATED 2 MILES NORTH OF NOYES...OR 43
  MILES NORTH OF GRAFTON...MOVING TO THE NORTHEAST AT 55 MPH.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4900 9737 4900 9674 4862 9676 4886 9742
TIME...MOT...LOC 0351Z 213DEG 47KT 4906 9717

$$

PJR/CJS
2 follow-up statements
000 
WWUS53 KFGF 230413
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1113 PM CDT MON SEP 22 2008

NDC067-230422-
/O.CAN.KFGF.SV.W.0207.000000T0000Z-080923T0430Z/
PEMBINA ND-
1112 PM CDT MON SEP 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN PEMBINA
COUNTY IS CANCELLED...

AT 1112 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED
AREA IN EXTREME NORTHEASTERN PEMBINA COUNTY. SO THE WARNING HAS BEEN
CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
TUESDAY MORNING FOR NORTHWEST MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4862 9676 4883 9717 4899 9723 4900 9674
TIME...MOT...LOC 0412Z 254DEG 19KT 4895 9681

$$

MNC069-230430-
/O.CON.KFGF.SV.W.0207.000000T0000Z-080923T0430Z/
KITTSON MN-
1112 PM CDT MON SEP 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR WESTERN KITTSON COUNTY...

AT 1109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THE STORM WAS LOCATED 5 MILES EAST OF ORLEANS...OR 45 MILES
NORTHEAST OF GRAFTON...MOVING TO THE EAST AT 20 MPH.

THIS STORM WILL MAINLY IMPACT AREAS ALONG THE CANADIAN BORDER TO 
THE NORTH OF LANCASTER.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
TUESDAY MORNING FOR NORTHWEST MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4862 9676 4883 9717 4899 9723 4900 9674
TIME...MOT...LOC 0412Z 254DEG 19KT 4895 9681

$$

DK/CJS
000 
WWUS53 KFGF 230427
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1127 PM CDT MON SEP 22 2008

MNC069-230437-
/O.EXP.KFGF.SV.W.0207.000000T0000Z-080923T0430Z/
KITTSON MN-
1127 PM CDT MON SEP 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN KITTSON COUNTY WILL
EXPIRE AT 1130 PM CDT...

AT 1127 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED
AREA IN WESTERN KITTSON COUNTY. SO THE WARNING WILL BE ALLOWED TO
EXPIRE AT 1130 PM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
TUESDAY MORNING FOR NORTHWEST MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4862 9676 4883 9717 4899 9723 4900 9674
TIME...MOT...LOC 0427Z 254DEG 19KT 4898 9675

$$

PJR/CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 7:24 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Sep 22, 7:24 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
724 PM CDT MON SEP 22 2008

.DISCUSSION...
CHALLENGE OVERNIGHT WILL BE HEAVY RAIN AND SEVERE WEATHER
POTENTIAL. ELEVATED CONVECTION IS DEVELOPING FAIRLY RAPIDLY
CURRENTLY IN CENTRAL ND AHEAD OF A STRONG SHORTWAVE. AMPLE
MOISTURE/INSTABILITY AND FORCING WILL BE IN PLACE THROUGH THE
NIGHT FOR SOME SEVERE WEATHER AND FLOODING POTENTIAL. FOR THIS
REASON I WILL BE BRIEF WITH DISCUSSION.

THE FLASH FLOOD WATCH HIGHLIGHTS THE FLOOD PRONE AREAS WELL THAT
GOT 1-2 INCHES OF RAIN LAST NIGHT...AND WON/T DEVIATE FROM THIS
AT ALL. WE WILL TWEAK POPS UP SOME AND FRESHEN THE FLASH FLOOD
WATCH PRODUCT...WITH LITTLE OTHER CHANGE NEEDED THIS EVENING.

&&

.AVIATION...
CONDITIONS SHOULD FALL INTO THE MVFR/IFR RANGE NEAR STRONGER
THUNDERSTORMS LATER TONIGHT/EARLY TUE MORNING AT ALL SITES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR NDZ006>008-014>016-
     024-026-054.

MN...FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR MNZ004-007.

&&

DK
Hazardous weather outlook, Sep 22, 6:51 AM CDT, 16 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
651 AM CDT MON SEP 22 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-231200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
651 AM CDT MON SEP 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AFTER ONE ROUND OF THUNDERSTORMS ENDS THIS MORNING...ANOTHER ROUND
WILL DEVELOP OVER EASTERN NORTH DAKOTA...NORTHWEST AND WEST
CENTRAL MINNESOTA FOR THIS AFTERNOON THROUGH TONIGHT. SOME OF
THESE STORMS COULD BE SEVERE. LARGE HAIL AND DAMAGING WINDS ARE THE
MAIN SEVERE WEATHER THREATS. THERE IS ALSO THE POSSIBILITY OF
LOCALIZED HEAVY RAINFALL WITH THE STORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE THREAT FOR THUNDERSTORMS OVER PARTS OF EASTERN NORTH DAKOTA...
NORTHWEST AND WEST CENTRAL MINNESOTA CONTINUES ON TUESDAY INTO
TUESDAY NIGHT.

THUNDERSTORMS ARE ALSO POSSIBLE OVER PARTS OF SOUTHEAST NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA PERIODICALLY FROM
THURSDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND TONIGHT.

NG

In the hours before

Local storm report, Sep 22, 5:03 PM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
503 PM CDT MON SEP 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      BRECKENRIDGE            46.26N 96.59W
09/02/2008                   WILKIN             MN   LAW ENFORCEMENT

            RAINFALL OF 3 TO 5 INCHES IN 4 HOURS RESULTED IN
            LOCALIZED FLOODING OF FARM FIELDS AND FARM ACCESS ROADS.
            AREAS OF STREET FLOODING ALSO OCCURRED.

0200 AM     FLASH FLOOD      WAHPETON                46.27N 96.61W
09/02/2008                   RICHLAND           ND   LAW ENFORCEMENT

            RAINFALL OF 3 TO 5 INCHES IN 4 HOURS RESULTED IN
            LOCALIZED FLOODING OF FARM FIELDS AND FARM ACCESS ROADS.
            AREAS OF STREET FLOODING ALSO OCCURRED.

&&

GGUST
Local storm report, Sep 22, 5:04 PM CDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
504 PM CDT MON SEP 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FUNNEL CLOUD     3 S MAHNOMEN            47.27N 95.97W
09/13/2008                   MAHNOMEN           MN   LAW ENFORCEMENT

            A BRIEF COLD CORE FUNNEL WAS VIEWED SOUTH OF MAHNOMEN. TO
            TOUCHDOWN WAS OBSERVED.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 8:29 PM CDTFlash Flood WarningFGFEddy12 hr
Sep 22, 8:33 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Nelson57 min
Sep 22, 8:45 PM CDTSevere Thunderstorm WarningFGFBenson, Nelson, Ramsey60 min
Sep 22, 8:51 PM CDTFlash Flood WarningFGFBenson, Nelson, Ramsey12 hr
Sep 23, 12:52 AM CDTFlash Flood WarningFGFBenson, Eddy, Ramsey, Towner8 hr
Sep 23, 1:54 AM CDTSevere Thunderstorm WarningFGFBenson, Grand Forks, Griggs, Nelson, Ramsey, Steele and 1 more66 min
Sep 23, 2:14 AM CDTSevere Thunderstorm WarningFGFGrand Forks39 min
Sep 23, 5:04 PM CDTSevere Thunderstorm WarningFGFCavalier, Ramsey, Towner26 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.